3 LINKEDINCOMMENTMORE

Dear Dr. Roach: A friend is suffering from persistent erectile dysfunction, whereby he can achieve (usually) an erection, but has difficulty maintaining it. He is in rehab for a lower-back injury, so it could be physical, rather than psychological in nature.

He’s sworn to me that he is going to talk to his doctor. In the meantime, he doesn’t believe in the effectiveness of any home remedies he has researched. Can you help?

P.L.H.

Dear P.L.H.: In general, there are four systems whose problems can lead to erectile dysfunction: blood flow, hormones, nerve supply and psychological. They work together closely, so that any one of them can cause problems in one of the others, which makes finding a single cause problematic.

Before trying therapy, his doctor ought to at least consider problems in all of these areas, especially blood flow, since occasionally erectile dysfunction is the presenting symptom of blockages in the arteries. Most docs also will take a look for hormone problems, especially testosterone and prolactin. Given his back injury, nerve problems are more likely in him than in others, although ED seldom is the presenting symptom of neurological disease.

Psychological factors, especially partner issues, are a dramatically underrecognized cause of ED. Once when I gently suggested the possibility to a patient, he replied that if I weren’t a doctor, he would hit me in the face for making the suggestion. I took that as evidence tending to confirm my hypothesis. Medications can be problematic, and his back problem may have him taking opiates, which can cause ED. Alcohol, thiazide diuretics and beta blockers often are causes.

Medications like sildenafil (Viagra) are effective for ED from any of these causes in many or most cases; however, the patient and clinician need to be aware that ED could be a first sign of disturbance in the four systems I mentioned.

Dear Dr. Roach: In a recent column, you imply that taking folic acid in the presence of B-12 deficiency could be a problem. Please clarify this and explain exactly what you mean. I usually have a borderline B-12, and I take folic acid daily. Am I causing harm to myself?

P.A.M.

Dear P.A.M.: In people with an undiagnosed B-12 deficiency who also have low folic acid, taking a folic acid supplement can cause the production of red blood cells to accelerate, which further depletes the B-12 stores. Very low vitamin B-12 can cause serologic and psychiatric complications, and many physicians check B-12 levels before starting on folic acid. If B-12 is low, supplementation of B-12 before starting folic acid should prevent this complication.

Email questions to ToYourGoodHealth@med.cornell.edu.

3 LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1XjwMIQ